Translator Disclaimer
March 2005 Theories of arithmetics in finite models
Michał Krynicki, Konrad Zdanowski
J. Symbolic Logic 70(1): 1-28 (March 2005). DOI: 10.2178/jsl/1107298508


We investigate theories of initial segments of the standard models for arithmetics. It is easy to see that if the ordering relation is definable in the standard model then the decidability results can be transferred from the infinite model into the finite models. On the contrary we show that the Σ2—theory of multiplication is undecidable in finite models. We show that this result is optimal by proving that the Σ1—theory of multiplication and order is decidable in finite models as well as in the standard model. We show also that the exponentiation function is definable in finite models by a formula of arithmetic with multiplication and that one can define in finite models the arithmetic of addition and multiplication with the concatenation operation.

We consider also the spectrum problem. We show that the spectrum of arithmetic with multiplication and arithmetic with exponentiation is strictly contained in the spectrum of arithmetic with addition and multiplication.


Download Citation

Michał Krynicki. Konrad Zdanowski. "Theories of arithmetics in finite models." J. Symbolic Logic 70 (1) 1 - 28, March 2005.


Published: March 2005
First available in Project Euclid: 1 February 2005

zbMATH: 1094.03022
MathSciNet: MR2119121
Digital Object Identifier: 10.2178/jsl/1107298508

Primary: 03C13
Secondary: 03C68 , 68Q17

Keywords: arithmetic , Complexity , definability , Finite models , spectrum

Rights: Copyright © 2005 Association for Symbolic Logic


This article is only available to subscribers.
It is not available for individual sale.

Vol.70 • No. 1 • March 2005
Back to Top